Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 58, NWS Columbia, SC

May 3, 2003Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 3, 2003, 11:31 PM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 11:31 PM EDT (03:31 UTC)
Expired
May 4, 2003, 12:30 AM EDT
In force
59 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS52 KCAE 040331
SVRCAE
SCC055-057-040430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1131 PM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1230 AM EDT.

* AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HEATH SPRINGS..MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    KERSHAW.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND 
LARGE HAIL.

LAT...LON 3471 8063 3460 8080 3421 8051 3438 8031

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:22 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 3, 9:22 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
922 PM EDT SAT MAY 3 2003

WILL DO BRIEF UPDATE TO CANCEL SEVERE THUNDERSTORM WATCH FOR ALL SC
COUNTIES IN OUR CWA EXCEPT FOR OUR NORTHERNMOST COUNTIES. SEVERE
THREAT HAS DIMINISH FOR MOST OF CENTRAL SC AT THIS TIME.

FCSTID =   22
CAE   58  81  61  79 /  30  10  50  50
AGS   56  82  60  80 /  30  10  50  50
SSC   58  80  60  80 /  30  10  50  50
OGB   60  81  62  81 /  30  10  50  50

.CAE...
GA...NONE.
SC...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT SATURDAY FOR ZONES
SCC025...SCC039...SCC055...SCC057...SCC061...SCC071.

BC
Hazardous weather outlook, May 3, 5:32 AM EDT, 17 hours 59 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
532 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON
THROUGH MIDNIGHT. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL,
AND DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LM

In the hours before

Special weather statement, May 3, 8:37 PM EDT, 2 hours 54 minutes before
SCZ016-040237-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT SAT MAY 03 2003

A STRONG THUNDERSTORM WILL MOVE ACROSS THE EXTREME NORTHEAST CORNER
OF CHESTERFIELD THROUGH 930 PM. THIS STORM WILL PRODUCE WIND GUST TO
50 MPH...FREQUENT LIGHTNING AND HAIL NEAR ONE-HALF INCH.
CDL
Special weather statement, May 3, 9:10 PM EDT, 2 hours 21 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-040310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EDT SAT MAY 03 2003

SEVERE THUNDERSTORM WATCH #225 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...RICHLAND...LEXINGTON...SALUDA...SUMTER...MCCORMICK...
EDGEFIELD...CLARENDON...CALHOUN...AIKEN...ORANGEBURG...BARNWELL
AND BAMBERG...

SEVERE THUNDERSTORM WATCH #225 REMAINS IN EFFECT FOR...LANCASTER...
CHESTERFIELD...KERSHAW...FAIRFIELD...NEWBERRY AND LEE COUNTIES...

CDL/BC
Special weather statement, May 3, 9:51 PM EDT, 1 hour 40 minutes before
SCZ015-016-040351-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
951 PM EDT SAT MAY 03 2003

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN LANCASTER COUNTY
THROUGH 11 PM. THESE STORMS WILL PRODUCE WIND GUST TO 45
MPH...ONE-HALF INCH HAIL AND FREQUENT LIGHTNING. THE STORMS WILL
MOVE ACROSS NORTHERN CHESTERFIELD COUNTY BETWEEN 11 PM AND MIDNIGHT.

THESE STORMS MAY STRENGTHEN RAPIDLY...PRODUCING LARGE HAIL AND
DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11
PM.
Special weather statement, May 3, 11:10 PM EDT, 21 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-040503-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1110 PM EDT SAT MAY 03 2003

SEVERE THUNDERSTORM WATCH #225 HAS EXPIRED AS OF 11 PM FOR ALL
COUNTIES IN CENTRAL SOUTH CAROLINA. HOWEVER...STRONG THUNDERSTORMS
WILL CONTINUE TO AFFECT PORTIONS OF LANCASTER...KERSHAW...AND
CHESTERFIELD COUNTIES UNTIL AROUND 1 AM. DIME SIZED HAIL AND WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:44 PM EDTSevere Thunderstorm WarningCAELancaster46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.